Posted by: Kay in Gtown | 2009-07-16


Dear CS
Sorry this is so long! Hope you and the furry one are well and also hope you remember me? (Bipolar 1  now on Lamictin, Wellbutrin and Seroquel  still in a long depressive episode.) I am tapering very slowly off Efexor, and quit 2 benzo’ s, Rivotril and Dormicum for sleep, 2 weeks ago, cold turkey. (BAD idea, horrible withdrawal symptoms - I will never do that again!)

During the first week off the benzo’ s, I had severe insomnia, only managing a total of 15 hrs of sleep in 7 days. I became a little hypomanic and after the first few days stopped being tired. (As soon as I slept 6 hrs, the hypomania went away and I slumped back down. Life is just never fair, is it?!)

During this sleepless time, I had a hallucination, seeing and speaking to two people I know. I only recognised it as such, once I had quizzed my daughter, asking if X and Y were in the house, and she said no, only me and her. Damn, it’ s so weird and unsettling when you KNOW what you heard and saw, “ with your own eyes”  and then are faced with irrefutable evidence that it didn’ t exist.

I then got to thinking, on two previous occasions, I had heard the doorbell and a loud knock at 3am, went to the front door and saw, through the peephole, 2 arbitrary men who didn’ t say a word and just stood there (etc. etc., more stuff happened). It was very bizarre, and in retrospect I thought maybe they didn’ t exist either  it’ s the most likely explanation for people knocking on doors at 3am and then just standing there. The first time I got nervous and called the police who came and looked, but they had disappeared. All three happened on consecutive nights. I was wide awake for two of them, the doorbell one woke me up.

My question is: are these hallucinations anything to worry about? I haven’ t told my psydoc or my therapist. I don’ t really want more Seroquel. But maybe I should “ confess” . Somehow I’ ll feel better if I can just ignore them. I’ ve hallucinated before from lithium toxicity and somehow having a “ reason”  lets me feel I’ m not quite that crazy, just maybe a little bit…  Also, can the content of a hallucination mean something, the way a dream sometimes does?

(I’ m MORTIFIED that I called the police out. There really ARE batty, middle-aged women with cats who “ see things” , and I sure hadn’ t ever planned on being one of them! I cringe when I think of it.)

Kay in Gtown.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Hello again ! It's been a long time since your last mesage here ! Having heard from Dude again yesterday, after a similarly long gap, it's feeling like a form of re-union is underway ! As for quiting benzo's, now you know why we recommend that this should not be done cold turkey !
Hallucinations occur under many circumstances ( some people get them after taking Tetracycline for an infection ) --- and are as you describe, so lifelike ( otherwise they'd never be confusing or troublesome ) except that nobody else hears or sees them. What you describe are not typical of the more sinister varieties of hallucinaton, but still, like anything significant, you ought to report them to your psydoc and therapist. Don't indulge in feeling guilty or bad about it --- they're related to your illness and its treatment, and no more your fault an someone with an infection who develops a fever ( which in itself, as it happens, can also cause hallucinations ! ).
Not batty, or even catty. I don't think the Furry Feline sees things, though I once shaed accomodation for some weeks with a highly unnerving Alsatian who used to see things. He'd dash into the room looking anxious and stare fixedly at something or someone standing behind you, glaring over your shoulder, in a most disconcerting way. Hard to remain concerted when he did that !

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: patti | 2009-07-17

glory ! no wonder your body is reacting the way it is - you are so full of toxic poisons!!! All drugs are poisons to a greater or lesser degree and they interfere with your normal chemistry. you are doing yourself more harm than good and it doesnt sound like you are getting better - people on prescription meds never do (when last did a psych cure someone???) get a proper assessment (health check up) at your doc for high or low levels of whatever and get yourself onto some vitamins that are healthy natural and dont have harmful side effects. drugs dont cure anything, they mask the condition and the side effects are an added " bonus"  get proper help you deserve it

Reply to patti

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.